A generalization of combinatorial identities for stable discrete series constants

Research output: Contribution to journalArticlepeer-review

Abstract

This article is concerned with the constants that appear in Harish-Chandra's character formula for stable discrete series of real reductive groups, although it does not require any knowledge about real reductive groups or discrete series. In Harish-Chandra's work the only information we have about these constants is that they are uniquely determined by an inductive property. Later, Goresky-Kottwitz-MacPherson (1997) and Herb (2000) gave different formulas for these constants. In this article, we generalize these formulas to the case of arbitrary finite Coxeter groups (in this setting, discrete series no longer make sense), and give a direct proof that the two formulas agree. We actually prove a slightly more general identity that also implies the combinatorial identity underlying the discrete series character identities of Morel (2011). We deduce this identity from a general abstract theorem giving a way to calculate the alternating sum of the values of a valuation on the chambers of a Coxeter arrangement. We also introduce a ring structure on the set of valuations on polyhedral cones in Euclidean space with values in a fixed ring. This gives a theoretical framework for the valuation appearing in Goresky- Kottwitz-MacPherson's 1997 paper. In an appendix, we extend Herb's notion of 2-structures to pseudo-root systems.

Original languageEnglish
Pages (from-to)109-183
Number of pages75
JournalJournal of Combinatorial Algebra
Volume6
Issue number1
DOIs
StatePublished - 2022

Bibliographical note

Funding Information:
Acknowledgments. We thank the anonymous referees for their helpful comments. The greatest part of this work was written while the second author was a professor at Princeton University. It was also partially supported by the LABEX MILYON (ANR-10-LABX-0070) of Université de Lyon, within the program “Investissements d’Avenir” (ANR-11-IDEX-0007) operated by the French National Research Agency (ANR). More precisely, the authors would like to thank the École Normale Supérieure de Lyon (ÉNS de Lyon) for its hospitality and support to the second author during the academic year 2017–2018, and to the first and third author during one week visits.

Funding Information:
Funding. This work was partially supported by grants from the Simons Foundation (#429370 to Richard Ehrenborg and #422467 to Margaret Readdy).

Publisher Copyright:
© 2022 Journal of Combinatorial Algebra. All rights reserved.

Keywords

  • Averaged discrete series characters
  • Coxeter systems
  • hyperplane arrangements
  • shellability
  • valuations

ASJC Scopus subject areas

  • Algebra and Number Theory
  • Discrete Mathematics and Combinatorics

Fingerprint

Dive into the research topics of 'A generalization of combinatorial identities for stable discrete series constants'. Together they form a unique fingerprint.

Cite this